Michigan, 2011Lake-Effect Snow and Winter Weather in Michigan, January 22, 2011
January 22, 2011 · NWS GRR · 7 events in 7 counties and zones
Lake enhanced snow caused numerous traffic accidents and temporary highway closures across parts of Muskegon, Ottawa and Kent counties including the Grand Rapids metro area. 7 inches of snow was measured.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lake enhanced snow caused numerous traffic accidents and temporary highway closures across parts of Muskegon, Ottawa and Kent counties including the Grand Rapids metro area. A new daily snowfall record was set in Muskegon, where 10.7 inches of snow was measured. The heavy snow was localized to Muskegon and Ottawa Counties where snowfall rates exceeded one inch per hour during the morning hours. Elsewhere three to six inches of snow fell across parts of Allegan, Kent, Oceana, Newaygo, and Mason Counties. The snow occurred in west-southwesterly flow associated with a clipper system that passed by to the north on the 22nd. Cold temperatures in the teens and wind chills near zero during the event also contributed to the hazardous road conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 21, 11:58 PM EST, 4 hours 2 minutes earlier.
Area forecast discussion, Jan 21, 11:58 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1158 PM EST FRI JAN 21 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(435 PM EST FRI JAN 21 2011)
ANOTHER CLIPPER SYSTEM WITH ASSOCIATED ARCTIC COLD FRONT WILL MOVE
THROUGH THE WESTERN GREAT LAKES SATURDAY. THAT WILL BRING YET
ANOTHER LAKE ENHANCED SNOWFALL TO THE LAKE MICHIGAN SHORE COUNTIES
NORTH OF HOLLAND LATE TONIGHT INTO SATURDAY. LIGHT SNOW FROM THE
SYSTEM WILL FALL ACROSS THE REST OF SOUTHWEST LOWER MICHIGAN
SATURDAY.
AN ARCTIC HIGH WILL PASS NORTH OF THE GREAT LAKES SUNDAY. THAT WILL
BRING NORTHEAST WINDS AND KEEP THE LAKE SNOW BAND OFF SHORE. HOWEVER
IT WILL BRING EVEN COLDER TEMPERATURES SUNDAY THAN TODAY.
WARMER AIR RETURNING EARLY NEXT WEEK WILL BRING THE CHANCE OF SNOW
MONDAY.
&&
.SHORT TERM...(1022 PM EST FRI JAN 21 2011)
(TONIGHT THROUGH SUNDAY NIGHT)
HEADLINES WILL REMAIN UNCHANGED. STILL EXPECT A RAMP UP IN THE SNOW
SHOWERS AFTER ABOUT 08Z AS THE CLIPPER MOVES IN AND INCREASES THE
MOISTURE DEPTH. I AM A BIT CONCERNED ABOUT THE AMOUNT OF SHEAR THAT
IS SHOWN IN THE PROFILE WHICH MAY INHIBIT THE LAKE ENHANCEMENT
SOMEWHAT INTO SATURDAY MORNING. WILL MONITOR THAT THROUGH THE
NIGHT. EVEN SO...THE ADVISORY LOOKS FINE AS THE CLIPPER WILL
PROBABLY ALREADY GIVE THE NW CWA 1-2 INCHES BY DAYBREAK.
THE MAIN CHANGE THAT WAS MADE WITH THE UPDATE IS FARTHER INLAND
WHERE CHANCE POPS WERE ADDED. GIVEN THE SPEED OF THE CLIPPER IT
APPEARS THE SNOWS SHOULD REACH THE EASTERN CWA AROUND OR SHORTLY
BEFORE 12Z.
PREVIOUS DISCUSSION...
I HAVE POSTED A LAKE EFFECT SNOW ADVISORY FROM MIDNIGHT THROUGH 4 PM
SATURDAY FOR THE LAKE SHORE COUNTIES NORTH OF HOLLAND AND WEST OF
US-131. IT APPEARS ANOTHER 3 TO 6 INCHES OF SNOW IS GOING TO FALL
BETWEEN MIDNIGHT TONIGHT AND EARLY AFTERNOON SATURDAY.
EVEN AS ONE SYSTEM MOVES OUT YET ANOTHER IS HEADING OUR WAY. THE
CLIPPER SYSTEM WILL BRING A GENERAL LIGHT SNOW TO THE CWA SATURDAY
MORNING...JUST AHEAD OF THE SURFACE COLD FRONT. THIS APPROACHING
COLD FRONT WILL FOCUS A LAKE ENHANCED SNOW BAND FROM NEAR HOLLAND
NORTH THROUGH MUSKEGON...OCEANA AND MASON COUNTIES. THE CLASSIC 220
DEGREE WIND FLOW LAKE SNOW BAND FROM AROUND MIDNIGHT UNTIL JUST
BEFORE NOON. THEN THE COLD FRONT WILL PUSH THAT BAND INLAND AS WINDS
TURN TO THE NORTHWEST. NO SOONER THAN THAT HAPPENS THAT THE WIND
WILL TURN TO THE NORTH THEN NORTH NORTHEAST AND THAT WILL BRING THE
SNOW BAND OFF SHORE SATURDAY NIGHT INTO SUNDAY. THAT NORTH NORTHEAST
WINDS IS FROM A SURFACE HIGH TRACKING EAST NORTH OF LAKE SUPERIOR.
THERE IS SOME SUGGESTION ONCE THE HIGH MOVES EAST THAT SNOW BAND
WILL MOVE BACK ON SHORE LATER SUNDAY OR SUNDAY NIGHT. PREVIOUS MODEL
RUNS DID NOT SHOW THIS SO IT WAS NOT INCLUDED IN THIS FORECAST BUT
MAY NEED TO BE ADDED BY LATER SHIFTS.
SOME ADDED THROUGH ON OUR LAKE SNOW BANDS TONIGHT...THE LAKE
MICHIGAN SHORE THE SNOW SHOWERS WILL NOT REALLY END BUT
JUST CHANGE ORDINATION EARLY TONIGHT AS THE LAKE CLOUD LEVEL WINDS
TURN MORE FROM NORTHWEST TO WEST BY EARLY EVENING TO SOUTH SOUTHWEST
LATE TONIGHT. THAT TURN TO THE SOUTH SOUTHWEST WILL BRING AN
ENHANCED SNOW BAND ON SHORE BETWEEN HOLLAND AND GRAND HAVEN BY
MIDNIGHT THAT WILL EXTEND NORTHWARD WEST OF ROUTE 37 AROUND
MIDNIGHT. THE SINKING AIR OUTSIDE OF THIS BAND SHOULD NEARLY CLEAR
THE SKY EAST OF US-131 AT LEAST FOR EARLY TONIGHT. MEANWHILE THE
APPROACHING SHORTWAVE AND CLIPPER SYSTEM WILL BRING ENHANCED LIFT
INTO THE AREA BY MIDNIGHT. THAT WILL RESULT IN AN NARROW BUT
ENHANCED BAND OF LIFT IN THE CLASSIC SOUTH SOUTHWEST FLOW LAKE SNOW
FAVORED AREAS. THERE IS STRONG LIFT IN FAIRLY DEEP DGZ LAYER THAT
WILL EXTEND FROM NEAR HOLLAND TO NEAR WALKERVILLE FROM MIDNIGHT TILL
AROUND 10 AM. THE NAM12 IS ONLY PRODUCING FROM .10 TO .20 IN THAT
BAND WHICH USING 30:1 SHOULD GIVE 3 TO 6 INCHES. GIVEN THE LIFT IN
THE DGZ AND THE PERSISTENCE OF THE BAND I WONDER IF THAT IS ENOUGH
QPF. STILL FOR NOW GIVEN HOW WELL THIS HAS DONE FOR SEVERAL EVENTS
ALREADY... I AM GOING TO BELIEVE IT. BOTTOM LINE HERE IS I PUT OUT
THAT LAKE EFFECT SNOW ADVISORY FROM MIDNIGHT TO 4 PM TO COVER THIS.
&&
.LONG TERM...(435 PM EST FRI JAN 21 2011)
(MONDAY THROUGH FRIDAY)
MAIN CHALLENGE IN THE LONG TERM WILL BE DETERMINING PCPN CHCS
THROUGH THE PERIOD AS NW FLOW ALOFT WILL KEEP THE WEATHER UNSETTLED
AND GENERALLY COLD ACROSS THE REGION.
THE PERIOD WILL BEGIN ON MON MORNING WITH SHORT WAVE RIDGING IN
PLACE. THIS WILL NOT LAST LONG HOWEVER AS A COUPLE OF PIECES OF
ENERGY WILL BE DIVING SE OUT OF CANADA. MODELS ARE IN GOOD AGREEMENT
TAKING MOST OF THE ENERGY SOUTH OF THE AREA. A BRIDGE DOES EXIST
BETWEEN THE DIVING SHORT WAVE ENERGY TO THE TROUGH FURTHER NORTH IN
CANADA. THIS SET UP WILL KEEP AT LEAST A CHC OF SOME LIGHT SNOW IN
FOR MON AND TUE. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED FOR NOW.
THE BEST DAY OF THE PERIOD APPEARS TO BE WED FOR NOW. THE AREA WILL
BE INBETWEEN TWO STRONGER TROUGHS TO OUR EAST AND NW. LOW LEVEL
TEMPS WILL HAVE MODIFIED ENOUGH OVER THE AREA THAT LAKE EFFECT SNOW
SHOWERS SHOULD NOT BE OCCURRING. MOISTURE DEPTH IS QUITE LIMITED
ALSO. THE MODIFIED AIR MASS WILL ALLOW FOR TEMPS TO CREEP UP TOWARD
MORE AVERAGE VALUES.
FOR THE PERIOD FROM THU THROUGH FRI...WE WILL SEE ADDITIONAL SHORT
WAVES DROPPING SOUTHEAST ACROSS THE AREA IN THE NW FLOW. THESE WAVES
WILL BRING AT LEAST A CHC OF A FEW SNOW SHOWERS TO THE AREA. COLDER
AIR WILL SPILL BACK INTO THE AREA WITH H850 TEMPS DROPPING BACK TO
AROUND -10C. THE LOW LEVEL FLOW WILL BECOME MORE WRLY/ONSHORE...
SO LAKE EFFECT WILL BECOME POSSIBLE ONCE AGAIN.
&&
.AVIATION...(1158 PM EST FRI JAN 21 2011)
STILL EXPECTING THE WORST CONDITIONS TO OCCUR MAINLY AT MKG DURING
THE MORNING HOURS. WITH GOOD MOISTURE DEPTH DEVELOPING ALONG WITH
THE AID OF A PASSING COLD FRONT OVER LAKE MICHIGAN...I WOULD BE
SURPRISED IF MKG DOES NOT GET DOWN TO 3/4SM IN -SN OR PERHAPS EVEN A
PERIOD OF 1/2SM IN SN. WINDS WILL GRADUALLY BE VEERING FROM
SOUTHERLY TO WNW THROUGHOUT SATURDAY. LAKE EFFECT SNOW SHOWERS
DURING THE MORNING AND AFTERNOON WILL CREATE VARIABLE VISBY
CONDITIONS AT MKG AND GRR ESPECIALLY. ONCE THE WNW WIND DEVELOPS
SOME OF THE VARIABILITY IN VISBY MAY IMPACT AZO AND PERHAPS BTL.
&&
.MARINE...(435 PM EST FRI JAN 21 2011)
I DROPPED THE GALE WARNING IN FAVOR OF A SMALL CRAFT ADVISORY ONLY
AND I ALSO DROPPED THE FREEZING SPRAY WARNING AS WINDS HAVE BECOME
MUCH LIGHTER. THE SMALL CRAFT ADVISORY SHOULD BE ABLE TO BE DROPPED
SHORTLY AFTER SUNSET. HOWEVER IT WILL LIKELY HAVE TO PUT BACK IN
PLACE SATURDAY AFTERNOON BEHIND THE COLD FRONT. ONLY TO BE DROPPED
ONCE AGAIN SUNDAY MORNING.
&&
.HYDROLOGY...(435 PM EST FRI JAN 21 2011)
THE CONTINUED VERY COLD TEMPERATURES WILL CONTINUE TO BUILD RIVER
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. ICE JAMS AND RIVER LEVEL
FLUCTUATIONS REMAIN POSSIBLE SO WE WILL CONTINUE TO MONITOR THIS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM MIDNIGHT THROUGH 4 PM SATURDAY FOR
MASON...LAKE... OCEANA... NEWAYGO... OTTAWA... AND MUSKEGON
COUNTIES.
LM...SMALL CRAFT ADVISORY FOR THE ENTIRE NEAR SHORE TILL 10 PM.
&&
SYNOPSIS: WDM
SHORT TERM: WDM JK
LONG TERM: NJJ
AVIATION: HOVING
MARINE: WDM
HYDROLOGY: WDM
Hazardous weather outlook, Jan 21, 11:40 AM EST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1140 AM EST FRI JAN 21 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-220930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1140 AM EST FRI JAN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AS ONE LAKE EFFECT SNOW EVENT DIMINISHES THE NEXT ONE IS ON THE WAY
FOR LATE TONIGHT. DRY AIR FROM WISCONSIN WILL CONTINUE TO DIMINISHED
THE INTENSITY OF THE SNOW SHOWERS THIS AFTERNOON. WHAT SNOW SHOWERS
THERE ARE WILL CONTINUE TO STAY WEST OF ROUTE 131.
BY MIDNIGHT TONIGHT A SOUTHWEST WIND FLOW LAKE EFFECT EVENT WILL
BEGIN BRINGING MORE SNOW TO THE LAKE SHORE AREA NORTH OF HOLLAND AND
AS FAR INLAND AS ROUTE 131 FROM NEWYAGO COUNTY NORTH. EXPECT 2 TO 4
INCHES BY MORNING IN THOSE AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE ACCUMULATING LAKE EFFECT SNOW IS EXPECTED ON SATURDAY WEST OF
HIGHWAY 131. UP TO 5 INCHES IS POSSIBLE ALONG THE LAKESHORE NORTH OF
HOLLAND INCLUDING MUSKEGON AND LUDINGTON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD BE
GREATLY APPRECIATED. USE OUR WEATHER SPOTTER REPORT FORM AT:
WWW.WEATHER.GOV/GRR/SPOTTER.
LMZ844>849-220930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1140 AM EST FRI JAN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NORTHWEST WINDS 30 KNOTS AND HEAVY FREEZING SPRAY WILL BE A HAZARD
TO MARINERS THIS AFTERNOON AND THIS EVENING. THE FREEZING SPRAY
THREAT...WILL GRADUALLY THIS EVENING. SNOW SHOWERS WILL RESTRICT
VISIBILITIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT SATURDAY AND
SATURDAY NIGHT. SNOW SHOWERS WILL RESTRICT VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MEADE WDM
In the hours before
Local storm report, Jan 21, 10:22 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 PM EST FRI JAN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM SNOW NORTON SHORES 43.16N 86.26W
01/21/2011 M2.7 INCH MUSKEGON MI TRAINED SPOTTER
&&
RSUTTLELake-Effect Snow, Muskegon
- When
- January 22, 4:00 AM EST to 5:00 PM EST
- Where
- Muskegon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Muskegon recorded 10.7 inches of snow during the day. The heaviest snow fell during the morning hours when snowfall rates of an inch per hour occurred. Wind chill temperatures near zero exacerbated the hazardous weather conditions.
Lake-Effect Snow, Ottawa
- When
- January 22, 5:00 AM EST to 6:00 PM EST
- Where
- Ottawa forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
A CoCoRaHS observer reported nine inches of snow fell five miles northwest of Holland. The heaviest snow falling in the morning. Numerous traffic accidents were reported on I-196 near Grandville in eastern Ottawa county, which caused that section of I-196 to be closed for several hours during the late morning and early afternoon. Wind chills near zero exacerbated the hazardous weather conditions.
Winter Weather, Allegan
- When
- January 22, 5:00 AM EST to 6:00 PM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Four to 6 inches of snow was reported across northwest Allegan county, with lighter amounts of 2 to 4 inches across eastern Allegan county.
Winter Weather, Mason
- When
- January 22, 8:00 AM EST to 6:00 PM EST
- Where
- Mason forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Three to six inches of snow was reported across most of Mason county. A spotter six miles north northwest of Scottville reported 5.2 inches of snow.
Winter Weather, Lake
- When
- January 22, 8:00 AM EST to 6:00 PM EST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Three to six inches of snow was reported across far northwest Lake county.
Winter Weather, Kent
- When
- January 22, 8:00 AM EST to 6:00 PM EST
- Where
- Kent forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
A NWS employee measured 5.8 inches of snow in extreme western part of the county. Generally two to four inches fell elsewhere. Numerous accidents were reported in the Grand Rapids area.
Winter Weather, Van Buren
- When
- January 22, 8:00 AM EST to 6:00 PM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Two to four inches of snow fell across the county.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, January 22, 20112 deaths · 1 event
- Blizzard in Alaska, January 22 to 24, 20111 death · 2 events
- Winter Storm and Cold in Nebraska, January 22 to 23, 201125 events
- Dense Fog in Florida, January 22, 20112 injured · 1 event
- Wildfire in Georgia, January 22 to 23, 2011$16,000 · 1 event
- Blizzard and Winter Storm in Montana, January 22 to 23, 20118 events
- Heavy Snow in North Carolina, January 22, 20116 events
- Lake-Effect Snow and Winter Weather in Michigan, January 22 to 23, 20115 events
- Winter Storm in Missouri, January 22 to 23, 20115 events
- High Wind in Montana, January 22 to 23, 201154 kt wind · 5 events
- Heavy Snow in Wyoming, January 22, 20114 events
- Frost and Freeze in Texas, January 22, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277790, 277791, 281420, 281421, 281422, 281423, 281425.